Thunderstorm Wind, Baltimore
- When
- July 19, 6:06 PM EST
- Where
- Baltimore County, 0.37 mi NNE of Sparrows Pt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.275, -76.577
A wind gust of 59 mph was measured at Fells Point.
A surface trough combined with moderate instability caused showers and thunderstorms to develop. There was enough instability for some thunderstorms to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A surface trough combined with moderate instability caused showers and thunderstorms to develop. There was enough instability for some thunderstorms to produce damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 2:24 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 324 PM EDT THU JUL 19 2012 .SYNOPSIS... A COLD FRONT WILL INCH SOUTH ACROSS THE REGION TONIGHT. LOW PRESSURE WILL DEVELOP ALONG THE STATIONARY FRONT TO OUR SOUTH FRIDAY...CONTINUING A PERIOD OF ACTIVE WEATHER THROUGH THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... LEE TROUGH EXTENDS FROM SRN NJ TO THE NC PIEDMONT PER 18Z RAP SFC ANALYSIS. ISOLATED THUNDERSTORMS WRN SHORE OF THE BAY NORTH OF ANNAPOLIS...WITH SCATTERED THUNDERSTORMS DEVELOPING IN THE LEE OF THE ALLEGHENY FRONT. THROUGH 4PM EXPECT MORE DEVELOPMENT IN SRN MD AND N-CNTRL MD. AS OF 19Z...WIDE SWATH OF STRONG-NOT-SEVERE THUNDERSTORMS AHEAD OF A WEAK SFC LOW STRETCH FROM WRN PA TO NERN KY IS SLOWLY SHIFTING EAST...ON TRACK TO PUSH EAST OF THE ALLEGHENY FRONT BY 6PM. WHAT WILL HAPPEN EAST FROM THERE IS MORE UNCERTAIN. INTENSITY WILL CERTAINLY DIMINISH UPON CROSSING THE APPALACHIANS. MODERATE CAPE OF 1000-2000 J/KG SHOULD ALLOW AT LEAST SCATTERED ACTIVITY TO BE MAINTAINED AS IT SHIFTS EAST. BEST GUESS RIGHT NOW IS FOR SCATTERED THUNDERSTORMS ACROSS THE BALT-WASH METRO IN THE 9PM TO MIDNIGHT TIMEFRAME /WITH ISOLATED TO SCATTERED STORMS ACROSS BALTIMORE LATE THIS AFTERNOON/. TONIGHT...FRONTAL BOUNDARY STALLS OVER THE AREA IN THE WAKE OF THE APPROACHING SFC LOW. EXPECT ONGOING SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT PARTICULARLY FOR NRN SECTIONS OF THE CWA WHERE UPPER DYNAMICS ARE BETTER WITH AN APPROACHING SHORTWAVE. THERE IS ABUNDANT MOISTURE WITH PWATS WITH SATELLITE DERIVED BLENDED TOTAL PWATS RIGHT AROUND 2 INCHES. THE PRESENCE OF MESOSCALE BOUNDARIES FROM THIS AFTERNOON CONVECTION AND A LOW MOVING PERPENDICULAR TO THEM COULD CAUSE LOCALIZED FLASH FLOODING. SHOULD THREAT AREAS BECOME BETTER DEFINED...EVENING SHIFT MAY CONSIDER A FLASH FLOOD WATCH. MIN TEMPS LOW TO MID 70S...UPR 70S URBAN. FRIDAY...SECONDARY SFC LOW AHEAD OF A SHORTWAVE SHIFTS EAST ACROSS THE CENTRAL MID ATLANTIC WITH PRECIP MOST OF THE DAY...WENT CATEGORICAL FOR THE AFTERNOON CONSIDERING LOW PLACEMENT OVER CNTRAL VA AND DIURNAL TRENDS. MAX TEMPS LOW TO MID 80S /UPR 80S SOUTH OF LOW...INVOF KCHO/ UNDER CLOUDY SKIES AND PRECIP. PWATS REMAIN HIGH SO BUMPED UP QPF TO IN EXCESS OF HALF AN INCH...LOCAL AMOUNTS OF 1-2 INCHES CERTAINLY POSSIBLE WITH AN ONSHORE FLOW NORTHEAST OF THE LOW PROVIDING A GOOD MOISTURE FLUX. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... LOPRES PASSES S OF CWFA FRI EVE...PLACING AREA W/IN ZN OF STRONG LLVL ONSHORE MARITIME FLOW. H8 FLOW WLY...MAKING FOR A GOOD OVERRUNNING SETUP. PWAT AOA 2IN...EMPHASIZING PCPN POTL. AM CARRYING CAT POPS NE OF HGR-DCA-XSA...BUT TRANSITIONING AWAY FM THUNDER TWD RAIN DUE TO INCRSG MDL STABILITY. THE CDFNT /MARKING THE TRANSITION BTWN STBL AND UNSTBL AIR/ REMAINS ACRS CWFA SAT. GIVEN THE CONTD ELY FLOW INVOF A WK BNDRY...NEED TO KEEP POPS IN THE FCST THRU THE DAY. HV SEPARATED THE S /TSRA/ FM THE REST OF THE CWFA /-SHRA/. FM THE STANDPOINT OF PCPN PROCESSES...MAY ALMOST BE ABLE TO MAKE AN ARGUMENT FOR -RA INSTEAD. BNDRY SAGS SWD A PINCH SAT NGT...BUT STILL HV IMPULSES RIDING ALONG IT. THEREFORE...NEED TO KEEP CHC SHRA RUNNING THRU ANOTHER NGT... PRIMARILY CENTRAL VA AND SRN MD. RDGG AND SLGTLY DRIER AIR BUMPS SWD SUN MRNG. BUT THERE/S STILL MODEST INSTBY W/IN THE COLUMN /SUBZERO LI AND SVRL HND JOULES CAPE/...WHICH SUGGESTS THAT DIURNAL ACTIVITY PSBL. THAT WUD DEPEND ON CHARACTER OF H8-5 TROF AXIS...WHICH GDNC DRAWING A LTL SHAKY ATTM. AM NOT SURE IF WE/D BE W/IN A SUBSIDENT RGN. HENCE...20-30 PCT POPS /TSRA/ RTN FOR SUN AFTN. THRUT THIS PD...MOS GDNC W/IN A CPL DEGREES OF EACH OTHER...AND FAIRLY CONSISTENT WL GOING FCST. THEREFORE...HV BLENDED NEW GDNC IN W/ A LTL BIT OF PRVS FCST. && .LONG TERM /MONDAY THROUGH THURSDAY/... H5 TROF AXIS PERSISTS ALONG EASTERN CONUS/ATLC COAST MON-TUE. AS S/WV ENERGY DROPS INTO THE TROF AXIS MON NGT-TUE MRNG...IT/LL PROVIDE THE FOCUS FOR MORE SHRA/TSRA. PRIMARILY DIURNAL SCHC/CHC POPS THRUT. HIPRES/SUBSIDENCE PROGGED TO BLD BHD THAT WED. IT/S STILL TBD WHETHER THIS TIME THE FNT WL BE ABLE TO CLR AREA...OR IT TOO STALLS OUT NEARBY. ATTM WL RUN OPTIMISTICALLY...PLACING A 36 HR DRY PD W/IN DATABASE BEFORE WE CREEP BACK TWD CLIMO /20-30 PCT CHC TSTMS/ ON DAY 7. PER TEMPS...MAXT LWR 90S...XCPT FOR UPR 80S WED BHD FNT. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A STATIONARY FRONT IS EXPECTED TO SETUP ACROSS THE CENTRAL MID ATLANTIC TONIGHT AND PERSIST THROUGH FRIDAY. LOW PRESSURE MOVES EAST ALONG THE FRONT ACROSS THE TERMINALS LATER FRIDAY. POTENTIAL FOR HEAVY AND STRONG THUNDERSTORMS/IFR CONDS CONTINUES THIS EVENING THROUGH FRIDAY. MVFR TO LCL IFR W/IN MOSTLY WDLY SCT TSTMS. PCPN WL BE MOST PROLIFIC /NMRS-DEF/ FRI NGT...WHEN CHARACTER WL BE TRANSITIONING TWD RAIN. MOST OF THE TIME WL BE VFR THO. ELY MRNG BR ALSO A CONSIDERATION. && .MARINE... A STATIONARY FRONT IS EXPECTED TO SETUP ACROSS THE CENTRAL CHESAPEAKE BAY REGION TONIGHT AND PERSIST THROUGH FRIDAY. LOW PRESSURE MOVES EAST ALONG THE FRONT ACROSS THE WATERS LATER FRIDAY. POTENTIAL FOR HEAVY AND STRONG THUNDERSTORMS/ AND SPECIAL MARINE WARNINGS CONTINUES THIS EVENING THROUGH FRIDAY. ELY FLOW AND A PASSING IMPULSE FRI NGT WL SUPPORT NMRS SHRA. BYD THAT...A BNDRY WL BE STALLED NEARBY. SCHC/CHC TSRA DAILY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BAJ/HTS NEAR TERM...BAJ SHORT TERM...HTS LONG TERM...HTS AVIATION...BAJ/HTS MARINE...BAJ/HTS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 501 AM EDT THU JUL 19 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 501 AM EDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON AND EVENING. LIMITED ACTIVATION IS ALSO POSSIBLE ON FRIDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-201000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 501 AM EDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON AND EVENING. LIMITED ACTIVATION IS ALSO POSSIBLE ON FRIDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG 2 WSW PLEASANT WALK 39.52N 77.62W
07/18/2012 WASHINGTON MD 911 CALL CENTER
A TREE FELL ACROSS THE INTERSECTION OF BOONSBORO
MOUNTAIN ROAD AND KEADLE ROAD.
&&
EVENT NUMBER LWX1200946
BJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT THU JUL 19 2012
MDZ003-192230-
WASHINGTON MD-
600 PM EDT THU JUL 19 2012
...STRONG THUNDERSTORM TO AFFECT WASHINGTON COUNTY...
AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
HANCOCK...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE SLEEPY CREEK.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3958 7774 3959 7783 3961 7784 3961 7788
3960 7788 3963 7803 3968 7810 3970 7817
3967 7824 3967 7823 3967 7826 3972 7826
3972 7770
TIME...MOT...LOC 2201Z 267DEG 11KT 3975 7816
BJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU JUL 19 2012
MDZ006-007-011-192230-
HARFORD MD-SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-
602 PM EDT THU JUL 19 2012
...STRONG THUNDERSTORM TO AFFECT HARFORD...SOUTHERN BALTIMORE AND
NORTHERN BALTIMORE COUNTIES...
AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
COCKEYSVILLE...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE PARKVILLE...CARNEY...PERRY HALL...
KINGSVILLE...PLEASANT HILLS...FALLSTON AND WHITE MARSH.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS IN
EXCESS OF ONE INCH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 3955 7626 3938 7631 3938 7633 3937 7633
3935 7633 3936 7631 3933 7633 3942 7676
3959 7670
TIME...MOT...LOC 2202Z 280DEG 17KT 3948 7660
BJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT THU JUL 19 2012
MDZ003-192245-
WASHINGTON MD-
617 PM EDT THU JUL 19 2012
...STRONG THUNDERSTORM TO AFFECT WASHINGTON COUNTY...
AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
PECKTONVILLE...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE LONG MEADOW.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3972 7770 3958 7774 3969 7810 3973 7809
3973 7770
TIME...MOT...LOC 2217Z 287DEG 16KT 3972 7803
BJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT THU JUL 19 2012
MDZ006-011-014-192315-
SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-ANNE ARUNDEL MD-
639 PM EDT THU JUL 19 2012
...STRONG THUNDERSTORM TO AFFECT SOUTHERN BALTIMORE...NORTHERN
BALTIMORE AND ANNE ARUNDEL COUNTIES...
AT 639 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MORGAN STATE
UNIVERSITY...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE WOODRING...CLIFTON PARK...FULLERTON...
ARMISTEAD GARDENS...ROSEDALE...ROSSVILLE...ESSEX...EASTPOINT AND
DUNDALK.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3929 7638 3925 7638 3922 7640 3919 7644
3920 7651 3922 7652 3918 7652 3915 7644
3912 7645 3929 7675 3949 7662 3930 7636
TIME...MOT...LOC 2239Z 304DEG 10KT 3936 7659
BJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT THU JUL 19 2012
MDZ003-502-VAZ028-WVZ050>052-504-192330-
WASHINGTON MD-MORGAN WV-HAMPSHIRE WV-BERKELEY WV-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-FREDERICK VA-
656 PM EDT THU JUL 19 2012
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...MORGAN...HAMPSHIRE...
BERKELEY...CENTRAL AND EASTERN ALLEGANY...EASTERN MINERAL AND
FREDERICK COUNTIES...
AT 656 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR LITTLE
ORLEANS...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE VALLEY VIEW...FISHERS BRIDGE...ROCK GAP
AND JOHNSONS MILL.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3973 7831 3967 7806 3928 7825 3947 7881
3973 7866
TIME...MOT...LOC 2256Z 295DEG 12KT 3966 7846
BJLThe Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
5 thunderstorm wind. Local standard time, as filed.
A wind gust of 59 mph was measured at Fells Point.
Trees were down and damage was done to a pavilion on the 23000 Block of Frederick Road.
A wind gust around 60 mph was estimated based on thunderstorm wind damage nearby.
A large tree was down on Norbeck Road near Gude Drive.
A tree was down on East West Highway near Beach Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404296, 404293, 404297, 404294, 404295.